Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2018, 5:33 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 5:33 PM MST (00:33 UTC)
- Expired
- Jul 30, 2018, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 76 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971
WGUS55 KPSR 310033
FFWPSR
AZC007-310330-
/O.NEW.KPSR.FF.W.0030.180731T0033Z-180731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
533 PM MST MON JUL 30 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 830 PM MST.
* At 530 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Claypool and Highway 188 north of Claypool. Tinhorn Wash has
received close to 2 inches of rain within the past 2 hours.
Tinhorn wash drains east and has the potential to impact Highway
188.
* This includes the following highways...
AZ Route 188 between mile markers 214 and 232.
LAT...LON 3358 11082 3347 11077 3342 11076 3337 11098
3347 11103 3359 11102
$$
MS2 follow-up statements
601
WGUS75 KPSR 310142
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
642 PM MST MON JUL 30 2018
AZC007-310330-
/O.CON.KPSR.FF.W.0030.000000T0000Z-180731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
642 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR
GILA COUNTY...
At 641 PM MST, Doppler radar indicated thunderstorms producing heavy
rain have moved away from the warned area. Flash flooding is
however still a risk due to runoff from prior heavy rainfall over
Tinhorn Wash and points to the north of Claypool.
Some locations that will experience flooding include...
Claypool and AZ Route 188 just north of Claypool.
This includes the following highways... AZ Route 188 between mile
markers 214 and 232.
LAT...LON 3358 11082 3347 11077 3342 11076 3337 11098
3347 11103 3359 11102
$$
MS687
WGUS75 KPSR 310315
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
815 PM MST MON JUL 30 2018
AZC007-310325-
/O.CAN.KPSR.FF.W.0030.000000T0000Z-180731T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
815 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3358 11082 3347 11077 3342 11076 3337 11098
3347 11103 3359 11102
$$
MSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:00 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 30, 3:00 PM MST, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 300 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms over Gila County will approach metro Phoenix as the afternoon progresses. Expect outflow winds from those storms to reach the Valley floor this evening (favoring easterly component). Anticipate isolated storms will reach the Valley floor but likely will stay outside of the 101 Freeway loop. Anticipate active conditions over southeast Arizona late evening and overnight with some debris showers possible over south-central AZ. Otherwise, apart from outflow winds, westerly directions will prevail through the afternoon and evening. Southeast California/Southwest Arizona including KIPL and KBLH: Anticipate storm potential in this area to be limited to La Paz County though outflow winds may also spread into eastern Riverside and northern Yuma County. Apart from outflows, winds will favor typical diurnal patterns. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 30, 3:22 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM MST MON JUL 30 2018
AZZ560-563-302300-
Southeast Gila County AZ-San Carlos AZ-
322 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 400 PM MST...
At 321 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Hilltop to 14 miles east
of San Carlos. Movement was southwest at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
San Carlos, Sawmill, Hilltop and Peridot.
This includes the following highways...
US Highway 60 between mile markers 263 and 287.
AZ Route 70 between mile markers 266 and 271.
LAT...LON 3343 11030 3344 11032 3340 11035 3340 11041
3339 11042 3339 11044 3327 11045 3326 11051
3359 11074 3377 11050 3345 11023
TIME...MOT...LOC 2221Z 057DEG 28KT 3369 11051 3334 11021
WilsonSpecial weather statement, Jul 30, 3:57 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
357 PM MST MON JUL 30 2018
AZZ558-560-563-302345-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
357 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 445 PM MST...
At 357 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of San Carlos, or 17 miles east of Globe, moving
southwest at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
San Carlos and Cutter.
This includes the following highways...
AZ Route 70 between mile markers 256 and 271.
AZ Route 77 near mile marker 168.
LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
3329 11046 3320 11040 3320 11047 3333 11074
3355 11057 3348 11034
TIME...MOT...LOC 2257Z 023DEG 19KT 3345 11048
WilsonSpecial weather statement, Jul 30, 4:12 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON JUL 30 2018
AZZ547-556>558-562-563-310000-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
412 PM MST MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 500 PM MST...
At 412 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Jakes Corner to near Claypool.
Movement was southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Roosevelt, Roosevelt Dam, Punkin Center, Tonto Basin and Tonto
National Monument.
This includes AZ Route 188 between mile markers 220 and 267.
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3366 11089 3352 11079 3336 11099
3393 11141 3394 11134
TIME...MOT...LOC 2312Z 058DEG 9KT 3396 11115 3349 11088
WilsonThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:24 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 9:33 PM MST | Flash Flood Warning | PSR | Maricopa | 117 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.